Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 248, NWS Wichita, KS

November 30, 2018Labette County, Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 30, 2018, 10:33 PM CST for Labette County, Neosho County, Wilson County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2018, 10:33 PM CST (04:33 UTC)
Expired
Nov 30, 2018, 11:15 PM CST
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Labette County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 9:47 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KICT 010433
SVRICT
KSC099-133-205-010515-
/O.NEW.KICT.SV.W.0248.181201T0433Z-181201T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1033 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 1115 PM CST.

* At 1033 PM CST, severe thunderstorms were located along a line
  extending from near Fredonia to 6 miles northeast of Cherryvale to
  near Edna, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Parsons, Chanute, Fredonia, Oswego, Erie, Chetopa, Altamont, St.
  Paul, Thayer, Edna, Altoona, Mound Valley, Galesburg, Bartlett,
  Labette, Benedict, Stark, Earlton, Lake Parsons and Dennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage.  SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows! 

&&

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3701 9534 3738 9552 3750 9585 3773 9566
      3773 9509 3700 9507
TIME...MOT...LOC 0433Z 220DEG 48KT 3750 9585 3735 9551 3700 9534 

HAIL...1.00IN
WIND...70MPH
 
$$

LAWSON
3 follow-up statements
434 
WWUS53 KICT 010448
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1048 PM CST FRI NOV 30 2018

KSC099-133-205-010515-
/O.CON.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Wilson KS-Labette KS-Neosho KS-
1048 PM CST FRI NOV 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR EASTERN WILSON...LABETTE AND NEOSHO COUNTIES...

At 1048 PM CST, severe thunderstorms were located along a line
extending from 5 miles south of Buffalo to Galesburg to near Chetopa,
moving northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Parsons, Chanute, Fredonia, Oswego, Erie, Chetopa, Altamont, St.
Paul, Thayer, Edna, Altoona, Mound Valley, Galesburg, Bartlett,
Labette, Benedict, Stark, Earlton, Lake Parsons and Dennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3701 9534 3738 9552 3750 9585 3773 9566
      3773 9509 3700 9507
TIME...MOT...LOC 0448Z 219DEG 48KT 3764 9571 3749 9537 3703 9517 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

LAWSON
157 
WWUS53 KICT 010506
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1106 PM CST FRI NOV 30 2018

KSC205-010516-
/O.CAN.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Wilson KS-
1106 PM CST FRI NOV 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3701 9534 3739 9553 3773 9552 3773 9509
      3700 9508
TIME...MOT...LOC 0506Z 220DEG 48KT 3782 9552 3767 9518 3721 9498 

$$

KSC099-133-010515-
/O.CON.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Labette KS-Neosho KS-
1106 PM CST FRI NOV 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR LABETTE AND NEOSHO COUNTIES...

At 1106 PM CST, severe thunderstorms were located along a line
extending from near Humboldt to 7 miles northwest of Walnut to 6
miles southwest of West Mineral, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Parsons, Chanute, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer,
Edna, Mound Valley, Galesburg, Bartlett, Labette, Stark, Earlton,
Lake Parsons, Dennis, Big Hill Lake, Chanute Airport and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3701 9534 3739 9553 3773 9552 3773 9509
      3700 9508
TIME...MOT...LOC 0506Z 220DEG 48KT 3782 9552 3767 9518 3721 9498 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

LAWSON
886 
WWUS53 KICT 010511
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1111 PM CST FRI NOV 30 2018

KSC099-133-010521-
/O.EXP.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Labette KS-Neosho KS-
1111 PM CST FRI NOV 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE AND NEOSHO COUNTIES
WILL EXPIRE AT 1115 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3701 9534 3739 9553 3773 9552 3773 9509
      3700 9508
TIME...MOT...LOC 0511Z 220DEG 48KT 3782 9552 3767 9518 3721 9498 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 6:12 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Nov 30, 6:12 PM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
612 PM CST Fri Nov 30 2018

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CST Fri Nov 30 2018

Vigorous shortwave moving out of the southern Rockies will rapidly
move into the plains this evening and overnight.  As it lifts north
it will be become vertically stacked and take on a more negative
tilt as it moves into ern KS.  Large scale ascent and diffluent flow
will lead to widespread showers and some thunderstorms, increasing
across most of the forecast area late this afternoon into this
evening. System is coming out a little slower and deeper than
previously thought, which will allow better low level moisture to
increase into areas east of the KS Turnpike by this evening. Latest
hi-rez models solutions suggests bulk shear of 65-70kt and MUCAPE
values increasing to 1500-1700 J/KG by this evening. Of a bigger
concern is increasing surface based instability (1200-1500 J/KG) and
0-1 km shear (35-40 kts) and directional shear, which suggests a low
topped supercell threat for areas over SE KS this evening. This
increasing low level instability, combined with the above mentioned
bulk shear, suggests an increasing chance of severe storms for SE KS
(see latest Day 1 SPC outlook), if the storms can become rooted in
the boundary layer. Its still somewhat conditional or whether this
will occur, or if the storms will stay slightly elevated. With that
in mind, quarter size hail/60 mph winds, look to be the main
concern, but a brief tornado cannot be ruled out, given 0-1km shear
values. Could see a few strong storms to the west of this main
severe threat area, extend back to the KS turnpike, as elevated
instability increases to 1500 j/kg late this evening.

The mid/upper shortwave deepens as it makes slow progress north and
east into the Missouri Valley on Sat with some lingering light
precipitation likely across much of northern KS. Light rain may mix
with snow at times as colder air gets wrapped into the system, but
any accumulations are expected to remain light at this time. Gusty
northwest winds are also anticipated with 20-30 knot gusts possible
across central KS.

Below normal temperatures will prevail again on Sunday as a mean
mid/upper trough remains in place across the CONUS. Maintained some
low pops along the I-70 corridor where a light wintry mix will
remain possible.

Ketcham

.LONG TERM...(Tuesday through Friday)
Issued at 300 PM CST Fri Nov 30 2018

A broad mid/upper trough will remain over the central plains for the
start of the work week. This will lead to an extended period of
below normal (ie...cold) temperatures.  The first shot of cold air
will arrive across the area early in the week with little if any
moderation before the next blast arrives early on Thu. The middle of
the week looks dry, but a southern stream system moves north over
the top of the shallow cold air for late Thu into Fri. At this time
it looks like another shot of wintry precip by Fri.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 605 PM CST Fri Nov 30 2018

Poor aviation conditions to continue through the night due to low
clouds, fog, and TSRA.

A dynamic storm system continues to encroach on the area from the
west this evening. At the surface, a warm front stretches across
the state of Oklahoma. North of that front, an easterly/upslope
low level flow has lead to widespread low clouds and fog with
widespread IFR/LIFR condition at this time. Later tonight,
SHRA/TSRA will move through the area, adding to the impacts to
aviation. The strongest storms may contain large hail, with a
low-end threat of wind gusts of 50+ kt. TSRA should clear the area
after Midnight, with gusty NW winds developing in the wake of the
system. Some -SN may impact KRSL/KSLN/KGBD on the backside of the
system, but confidence in how far south winter precip will reach
is less certain.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    42  49  33  43 /  90  30  10   0
Hutchinson      37  46  32  40 /  80  40  20  10
Newton          40  45  32  40 /  90  50  20  10
ElDorado        44  48  33  42 /  90  30  20  10
Winfield-KWLD   44  51  33  46 /  80  10   0   0
Russell         33  41  29  35 /  90  70  50  20
Great Bend      34  43  29  37 /  90  50  40  10
Salina          36  42  32  38 /  90  60  50  20
McPherson       36  44  31  39 /  90  50  30  10
Coffeyville     51  54  35  49 /  90  10   0   0
Chanute         51  52  34  45 / 100  20  10   0
Iola            50  52  34  44 / 100  30  20  10
Parsons-KPPF    52  53  34  48 /  90  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 PM CST this evening for KSZ032-033-
047-048-050-067-082-091.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RM
Hazardous weather outlook, Nov 30, 9:54 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
954 PM CST Fri Nov 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
954 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected overnight especially along and
east of the Kansas Turnpike where a few strong or severe storms are
possible. The primary severe threats will be hail up to quarter
sized as well as 50 to 60 mph winds. A brief tornado cannot be ruled
out over extreme southeast Kansas during the evening hours. A
Tornado Watch is in effect for portions of southeast Kansas until 5
am, Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A brief period of light snow and gusty winds may lead to minor
travel impacts along the Interstate 70 corridor early Saturday
morning. Very light snow accumulations are possible.

There are chances of a wintry mix on Sunday evening along the
Interstate 70 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across southeast
Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Special weather statement, Nov 30, 9:29 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
929 PM CST FRI NOV 30 2018

KSZ098-010400-
Chautauqua KS-
929 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 1000 PM CST.

* At 927 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Cedar
  Vale to near Bigheart...and moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Sedan, Cedar Vale and Chautauqua.

LAT...LON 3701 9652 3717 9653 3727 9653 3729 9619
      3700 9609
TIME...MOT...LOC 0329Z 214DEG 46KT 3712 9651 3687 9630

LAWSON
Special weather statement, Nov 30, 9:46 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 PM CST FRI NOV 30 2018

KSZ098-010415-
Chautauqua KS-
946 PM CST FRI NOV 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 1015 PM CST.

* At 945 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Grenola to Chautauqua...and moving northeast at 55 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale.

A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.

LAT...LON 3730 9649 3730 9597 3707 9596 3701 9597
      3700 9597 3700 9634
TIME...MOT...LOC 0346Z 204DEG 48KT 3730 9640 3701 9617

LAWSON
Local storm report, Nov 30, 9:57 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     SEDAN                   37.13N 96.18W
11/30/2018  E60 MPH          CHAUTAUQUA         KS   LAW ENFORCEMENT

&&

MARTIN
Local storm report, Nov 30, 10:04 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             7 N SEDAN               37.23N 96.18W
11/30/2018  M1.00 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            STRONG WINDS WERE SHAKING AROUND THE
            SPOTTERS TRUCK.

&&

MARTIN
Local storm report, Nov 30, 10:06 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     CANEY                   37.01N 95.93W
11/30/2018  E60 MPH          MONTGOMERY         KS   LAW ENFORCEMENT

&&

MARTIN
Local storm report, Nov 30, 10:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1033 PM CST FRI NOV 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND DMG     INDEPENDENCE            37.23N 95.71W
11/30/2018                   MONTGOMERY         KS   LAW ENFORCEMENT

            TRAILER DESTROYED WITH PEOPLE TRAPPED
            INSIDE. THE 911 CENTER IS WITHOUT POWER.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 7:18 PM CSTSpecial Weather StatementICTMontgomery27 min
Nov 30, 7:33 PM CSTSpecial Weather StatementICTMontgomery27 min
Nov 30, 7:50 PM CSTSpecial Weather StatementICTWilson25 min
Nov 30, 8:03 PM CSTSpecial Weather StatementICTWilson27 min
Nov 30, 8:19 PM CSTSpecial Weather StatementICTGreenwood26 min
Nov 30, 8:26 PM CSTSpecial Weather StatementICTSumner34 min
Nov 30, 8:37 PM CSTSevere Thunderstorm WarningICTGreenwood38 min
Nov 30, 8:40 PM CSTSpecial Weather StatementICTWoodson35 min
Nov 30, 8:54 PM CSTSpecial Weather StatementICTSumner36 min
Nov 30, 9:19 PM CSTSpecial Weather StatementICTCowley26 min
Nov 30, 9:29 PM CSTSpecial Weather StatementICTChautauqua31 min
Nov 30, 9:46 PM CSTSpecial Weather StatementICTChautauqua29 min
Nov 30, 9:55 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery29 min
Nov 30, 10:11 PM CSTSevere Thunderstorm WarningICTElk, Labette, Montgomery, Wilson35 min
Nov 30, 10:57 PM CSTSevere Thunderstorm WarningICTAllen, Woodson48 min
Dec 1, 1:50 AM CSTSpecial Weather StatementICTKingman25 min
Dec 1, 2:18 AM CSTSpecial Weather StatementICTKingman42 min
Dec 1, 2:57 AM CSTSpecial Weather StatementICTSedgwick48 min
Dec 1, 3:42 AM CSTSpecial Weather StatementICTHarvey48 min
Dec 1, 10:13 AM CSTWinter Weather AdvisoryICTLincoln, Russell13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.